Epilim – The harmful side effects of the epilepsy drug for pregnant women
Campaigners have stated the vital importance of any women or girls that are taking an epilepsy drug that causes birth defects, should be automatically reviewed by specialists to see if an alternative can be provided.
Epilepsy Ireland has said that any new child patients should not be put on the drug Epilim by their doctor, in order to avoid them having to wean off it themselves and find a replacement in the future when they may want to start a family.
Epilim is the brand name for sodium valproate in Ireland and in recent years has been implicated in 40 cases of disabilities and birth defects as reported to the Health Products Regulatory Authority (HPRA). However, campaign groups believe that this may not be a true number and that it is possible that there may be 400 cases over the 43 years that the drug has been used here.
The European Medicines Agency is conducting a review of is expected to announce new restrictions or procedures for the use of Epilim. Following on from this review, it is then expected that the HPRA will convene a meeting of patient groups, pharmacists and doctors and other relevant parties in order to agree fresh protocols for the use of Epilim in Ireland.
Warnings about possible birth effects have been presented on Epilim packaging leaflets for years, but became more explicit in 2014 and since last year, extra warnings are also carried on the outer packaging of the product.
In 2016, HSE figures show that 1,700 female patients between the age of 16 and 44 were prescribed with Epilim. Various medical conditions in babies were reported by women in Ireland who took the drug during pregnancy. These included tumours, spina bifida, foetal malformation, autism and developmental problems and cerebral palsy. Also several women reported spontaneous abortions. Babies exposed to the drug in pregnancy have a 30-40% risk of serious developmental disorders along with an 11% risk of congenital malfunctions.
Since 2014, the HPRA has said that it has worked to provide information about Epilim through as many media as possible, including packaging, patient alert cards and front-line workers.
“The HPRA has communicated extensively with neurologists, obstetricians, paediatricians, psychiatrists, GP’s, family planning clinics, specialist epilepsy nurses, pharmacists and HSE clinical leads.
An Irish woman has given evidence at a hearing in London about the harmful effects of an epilepsy drug on her children. The lady from the Foetal Anti-Convulsant Syndrome Forum addressed to European Medicines Agency (EMA) on Tuesday at a hearing regarding the drug sodium valproate. The EMA is in the process of reviewing which measures are needed in order to warn women of the risks of the drug, particularly if taken during pregnancy. During the hearing, experts also highlighted that warnings over the drug (which has harmed thousands of children worldwide) should have been made as far back as the 1970’s. Sanofi (the manufacturer of the drug) has said that it has always been transparent with regulators about the risks of the medicine. Various campaigners have questioned the decision to not publish warnings about sodium valproate despite these warnings being highlighted by the manufacturer. Documentation from 1973 show that British regulators decided not to warn patients directly of the risks for fear it “could give rise to fruitless anxiety”. The license issued in 1974 for Epilim said that doctors and pharmacists should only prescribe it in severe cases of epilepsy or where there was no other alternative.
A representative from the UK’s Epilepsy Scoeity has said that women need to be given the right information and to make an informed choice. She went on to state that the charity wanted to see a national register created for any women taking the drug.